Phencyclidine, or PCP, is an illegal street drug that can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
PCP overdose; Angel dust overdose; Sernyl overdose
Agitation(overly excited, violent behavior) Altered state of consciousness
- Catatonic trance (patient does not talk, move, or react)
- High blood pressure
Nystagmus(side-to-side eye movements)
- Uncontrolled movement
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to expect at the emergency room
The patient may be sedated and placed in restraints to avoid hurting himself or herself.
The health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The outcome depends on several factors including:
The amount of PCP in the body
The time between taking the drug and receiving treatment
Recovery from the